Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 50, NWS Pueblo, CO

August 3, 2022Fremont County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 3, 2022, 3:35 PM MDT for Fremont County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2022, 3:35 PM MDT (21:35 UTC)
Expired
Aug 3, 2022, 6:45 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS55 KPUB 032135
FFWPUB
COC043-040045-
/O.NEW.KPUB.FF.W.0050.220803T2135Z-220804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
335 PM MDT Wed Aug 3 2022

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Fremont County in central Colorado...

* Until 645 PM MDT.

* At 335 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Fremont County

This includes the following streams and drainages...
  Copper Gulch, Grape Creek and Arkansas River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3846 10557 3848 10544 3848 10540 3839 10536
      3839 10553

FLASH FLOOD...RADAR INDICATED

$$

MW
1 follow-up statement
917 
WGUS75 KPUB 032338
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
538 PM MDT Wed Aug 3 2022

COC043-040045-
/O.CON.KPUB.FF.W.0050.000000T0000Z-220804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
538 PM MDT Wed Aug 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR CENTRAL FREMONT COUNTY...

At 538 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Fremont County

This includes the following streams and drainages...
  Copper Gulch, Grape Creek and Arkansas River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3846 10557 3848 10544 3848 10540 3839 10536
      3839 10553

FLASH FLOOD...RADAR INDICATED

$$

CSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:08 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 3, 3:08 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Wed Aug 3 2022

.SHORT TERM...(This evening through Thursday)
Issued at 302 PM MDT Wed Aug 3 2022

...PM thunderstorms will be possible over the mountains this
evening, with a few storms moving over into the I-25 corridor and
San Luis Valley, with a better chance for storms over the plains
tomorrow...

Key messages:

1) Afternoon showers and thunderstorms will develop over the
mountains and San Luis Valley during the afternoon, with a few
storms moving over the I-25 corridor later this evening. Some storms
will also be possible over the central plains.

2) Main threat with thunderstorms this evening will be torrential
rainfalls with possible flash flooding for burn scar areas if storms
become relatively stationary. Strong outflow winds to 50 mph, small
hail, and dangerous cloud to ground lightning will also be possible
with stronger storms.

3) Widely scattered to numerous thunderstorms will be possible again
tomorrow over the mountains during the afternoon, and over the
plains through the evening hours. Flash flooding will be possible
again, especially the burn scar and urbanized areas.

4) A few storms over the plains tomorrow could potentially become
severe, with outflow winds of up to 60 mph, hail of an inch or
greater in diameter, as the main threats.

Detailed discussion:

Currently...

The ridge near the Four Corners area is meandering slightly to the
north, which is allowing for the anticyclonic flow to advect in mid
level monsoonal moisture over the region. This has allowed for
thunderstorms to continue to develop over the mountains with
orographic forcing, mainly over the central mountains. These storms
will move off the mountain and over the San Luis Valley and adjacent
plains, mainly west of the I-25 corridor by later in the afternoon
and throughout the evening. When analyzing the lastest data of the
CAMs, the most instability still appears to be over the southern
Sangre de Cristo Mountains, with MLCAPE of close to 1900 J/kg. There
is also weaker shear in this area, which could cause any
thunderstorm development to become nearly stationary. Due to this,
there could be the possibility of flash flooding, especially over
burn scar areas, through the late evening hours. Stronger storms
could also be possible over any of the mountains, with torrential
rain, gusty outflow winds up to 50 mph or greater, frequent cloud to
ground lightning, and possible hail up to a half an inch in
diameter. As the storms move over into the plains later during the
evening, they should continue as they get east of the I-25 corridor,
as there is weaker instability and more inhibition in place within
the PBL.

Tonight...

A few of the lingering showers and possible storms over will
continue to weaken going into the later hours of the evening with
all remaining showers dissipating by around midnight or a little
after. There will be some clearing, although with mostly cloudy
skies going late into the evening and relatively higher moisture
content in the PBL, there will not be much in the way of radiational
cooling. This being said, lows will drop only into low to mid 60s
over much of the plains, with low to mid 50s for the upper Arkansas
River Valley and San Luis Valley, and generally in the 40s for
country.

Tomorrow...

The ridge will remain nearly in the same position, with slight
building of the upper level high over the area. More mid level
monsoonal moisture flow will continue to advect in over the region
and allow for thunderstorms to develop again over the mountains
initially in the afternoon, and then move over into the plains by
later in the afternoon and evening. As the surface winds begin to
become more southeasterly over the plains, it will allow for higher
dewpoints to move in and help to destabilize the lower levels. This
will increase the instability over the plains with some areas
getting close to 3000 J/kg, and lapse rates between 6.5 and 7 C/km
over most of areas. The bulk shear, however, will still be lacking,
with only the highest values of around 25 kts being over the far
eastern plains. Given these parameters, there will be a better
chance of any convection getting off the mountains to maintain
strength and possibly even intensify as they move over the eastern
plains. Some of them could become severe, and after analyzing
soundings that display a relatively straight line hodograph, so
storms will most likely be splitting. The inverted V profile also
gives more confidence to the biggest threat being strong outflow
winds up to possibly 50 mph, or 60 mph if storms become severe.
There could also be some large hail of greater than 1 inch in
diameter if the stronger cores remain within the hail growth zone
(between -10 and -20C). With the ridge building in, temperatures
will also be slightly warmer tomorrow, with may also help to break
the capping for some areas over the plains and help to aid in
further destabilization and sustainability of some of these storms.
-Stewey

.LONG TERM...(Thursday night through Wednesday)
Issued at 302 PM MDT Wed Aug 3 2022

Key Messages:

1) Increasing coverage of rain and thunderstorms into the weekend.

2) Flash flooding potential increases for Saturday and Sunday.

3) Daytime high temperatures peak on Friday and then remain at or
slightly below normal for the remainder of the period.

Thursday Night and Friday..

The ridge axis is directly overhead by Thursday evening with high
pressure centered over Colorado. As the high starts to slowly move
off to our south and east, overnight low temperatures for Thursday
night into Friday morning look to remain about 5 to 8 degrees above
normal for this time of year, especially on our eastern plains where
overnight lows barely dip into the upper 60s. This will set the
stage for near record highs on Friday. Pueblo's standing record is
100F and we are forecast to tie that record on Friday afternoon. 93F
is the standing record for Colorado Springs, where we are
forecasted to be within 2 degrees of that record as well. We will
see continued chances for showers and thunderstorms in the high
country on Friday. Our eastern plains will warm up quickly and get
very breezy with southerly winds gusting up 35 mph out ahead of a
cold frontal boundary that doesn't look to make its way into our
area until after peak heating on Friday night. According to the
NAM, the best chances for thunderstorms along and east of the I-25
corridor will not come in until much later in the day, possibly
as late as 7-10pm, when the front gets close enough to potentially
start interacting with thunderstorm outflows in the area. The GFS
does not show convection spilling into the lower terrain at all,
and holds off on frontal passage until early Saturday morning.
Timing this front will be important in the next couple of days, as
an earlier passage will mean less drastic daytime highs and
better chances for afternoon and evening convection east of I-25.

Saturday and Sunday..

The upper level ridge continues to weaken and push off to our
east, dragging the plume of monsoon moisture back over Colorado
for this weekend. Daytime highs stay at or slightly above normal
for most of us on Saturday, with chances for widespread convection
in the high country early in the day on Saturday. Storms are more
likely to spill into the lower terrain with better shear and more
available moisture, but deterministic models are mainly keeping
convection along and north of highway 50 for Saturday evening.
Scattered to numerous coverage for showers and thunderstorms look
more likely for Sunday, when even our eastern plains will see
better chances for rain and thunderstorms. Temperatures look to
stay at or slightly below normal for Sunday.

Monday through Wednesday..

As northwest flow sets in for Monday and Tuesday, we'll see
continued chances for afternoon showers and thunderstorms,
especially with lingering moisture present on Monday. Overall,
ensemble members seem to be in decent agreement that ridging will
start to build back in through the first half next week. This will
mean gradual drying, especially on the plains, and warming back to
near normal temperatures as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 302 PM MDT Wed Aug 3 2022

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. There could be some
convection in and around the vicinity of all stations later on this
afternoon and evening, although most of this will be confined to the
surrounding mountains. If SHRA/TSRA does develop, it could
temporarily reduce CIGs and VIS to MVFR/IFR criteria. If there is
convection in the vicinity of either of the stations, it could
result in periodic windshifts and wind speed increases to occur at
either of the two terminals. Keep in mind that distant storms could
create outflows which could cause windshifts and increased wind
speeds to occur periodically at these stations as well. There could
be a higher amount of convection within the vicinity of all stations
by tomorrow afternoon towards the end of the forecast period.
-Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...EHR
AVIATION...STEWARD
Hazardous weather outlook, Aug 3, 11:53 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1153 AM MDT Wed Aug 3 2022

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1153 AM MDT Wed Aug 3 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms are expected this afternoon and
evening across the higher terrain, while more scattered activity is
forecast to spill across the I-25 Corridor through the late
afternoon. One or two thunderstorms may be possible across the far
eastern plains this evening. Main impact concerns will be gusty
outflow winds up to 50 mph, and periods of moderate to heavy
rainfall that could produce flash flooding over high risk areas.
There could also be some small hail and dangerous cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily shower and thunderstorm activity increases through the
upcoming weekend. Rain, heavy at times, is possible primarily
Saturday and Sunday, where flash flooding over area burn scars,
urban corridors, and saturated soils may occur.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/EHR

In the hours before

Special weather statement, Aug 3, 1:41 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT Wed Aug 3 2022

COZ074-075-032015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
141 PM MDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of southeastern
Costilla and southwestern Las Animas Counties through 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Stonewall, or 26 miles south of Indian Creek on
the southeastern Spring Burn Scar, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph, penny size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 10519 3711 10520 3717 10497 3702 10496
TIME...MOT...LOC 1940Z 262DEG 13KT 3707 10515

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Aug 3, 3:03 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Wed Aug 3 2022

COZ076-077-079-083-032130-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
303 PM MDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of central Fremont
County through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Texas Creek, or 19 miles northeast of Hayden Pass
Burn Scar, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph, half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Fremont
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3841 10555 3849 10555 3852 10533 3839 10532
TIME...MOT...LOC 2103Z 269DEG 12KT 3847 10547

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:41 PM MDTSpecial Weather StatementPUBCostilla34 min
Aug 3, 2:31 PM MDTFlash Flood WarningPUBCuster3 hr
Aug 3, 3:03 PM MDTSpecial Weather StatementPUBFremont27 min
Aug 3, 4:01 PM MDTSpecial Weather StatementPUBFremont29 min
Aug 3, 4:15 PM MDTSpecial Weather StatementPUBCuster45 min
Aug 3, 4:18 PM MDTFlash Flood Warning Considerable damage threatPUBFremont3 hr
Aug 3, 4:21 PM MDTSpecial Weather StatementPUBHinsdale24 min
Aug 3, 4:34 PM MDTSpecial Weather StatementPUBFremont41 min
Aug 3, 5:02 PM MDTSpecial Weather StatementPUBHuerfano43 min
Aug 3, 5:21 PM MDTFlash Flood WarningPUBChaffee, Saguache3 hr
Aug 3, 5:32 PM MDTFlash Flood WarningPUBHuerfano3 hr
Aug 3, 5:45 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.